Kansas, 2006

Hail in Kansas, June 27, 2006

June 27, 2006 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 2:05 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 2:05 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT TUE JUN 27 2006

.DISCUSSION...

AT 19Z SATELLITE IMAGERY SHOWED A WEAK SHORTWAVE MOVING THROUGH THE
BACK SIDE OF AN UPPER LEVEL TROUGH OVER THE UPPER MIDWEST...MAINLY
ACROSS CENTRAL MO. THIS IN COMBINATION WITH DAYTIME HEATING HAS
SPARKED SOME ISOLATED CONVECTION JUST EAST OF THE FORECAST AREA.
FURTHER UPSTREAM...A COUPLE SHORTWAVES WERE MOVING ONSHORE ACROSS
THE PACIFIC NORTHWEST AND INTO THE RIDGE AXIS OVER THE NORTHERN
ROCKIES. AT THE SFC A WEAK TROUGH AXIS WAS NOTED ACROSS SOUTHERN IA
INTO EASTERN AND SOUTHERN NEB. SUBSIDENCE BEHIND THE SHORTWAVE HAS
PREVENTED CONVECTION FROM DEVELOPING ALONG THIS AXIS OF WEAK
CONVERGENCE AS OF 19Z.

SYNOPTIC SCALE FORCING AND LIFT CONTINUE TO LOOK FAIRLY WEAK FOR
TONIGHT AND WEDNESDAY. HOWEVER GIVEN MODEL PROGS OF A CONDITIONALLY
UNSTABLE ATMOSPHERE AND LITTLE CHANGE IN AIRMASS EXPECTED IN THE
SHORT TERM...IT IS HARD TO RULE OUT THE POSSIBILITY FOR AN ISOLATED
STORM OR TWO. ISENTROPIC SFC CONTINUE TO INDICATE UPGLIDE DEVELOPING
TONIGHT AS WAA INCREASES FROM THE WEST. THEN DURING THE AFTERNOON
WEDNESDAY...DAYTIME HEATING AND THE TROUGH AXIS SLOWLY SAGGING SOUTH
COULD ALLOW FOR ISOLATED CONVECTION TO DEVELOP. MAIN CONCERN WITH
STORMS FOR TONIGHT AND WEDNESDAY IS THE POTENTIAL FOR STRONG WINDS
GIVEN THE INVERTED V PROFILES FORECAST BY THE MODELS.

FOR TEMPS...MODELS SUGGEST TEMPS WILL BE 4 TO 6 DEGREES WARMER THAN
TODAY. 850 TEMPS WARM TO THE 20-23C RANGE WITH 1000-500 THICKNESSES
INCREASES ABOUT 60 TO 70 METERS. THEREFORE HAVE BUMPED UP HIGHS FOR
WED TO AROUND 90 AND THE LOWER 90S. WITH A RELATIVELY DRY AIRMASS
AND LIGHT WINDS EXPECTED AGAIN FOR TONIGHT...THINK LOWS WILL BE AT
OR SLIGHTLY BELOW NORMAL AGAIN. INCREASING MID LEVEL ALTOCU MAY ACT
TO KEEP LOWS A TAD WARMER...SO KEPT LOWS GENERALLY IN THE LOWER 60S
WITH SOME ISOLATED SPOTS FALLING INTO THE UPPER 50S.

WEDNESDAY NIGHT...WITH WEAK FRONTAL BOUNDARY STALLED OUT OVER THE
CWA...AND A VEERING H850 FLOW OVERNIGHT...KEPT ISOLATED
THUNDERSTORMS IN THE FORECAST ACROSS THE CWA AS THE AXIS OF
INSTABILITY REMAINS FOCUSED AROUND WEAK FRONTAL BOUNDARY OVERNIGHT.

THURSDAY THROUGH SUNDAY...THE GENERAL FLOW ALOFT WILL REMAIN DEFINED
BY A RIDGE OVER THE WEST AND A TROUGH OVER THE EAST COAST.  THIS
FLOW HAS BEEN FORECAST DO DEAMPLIFY THURSDAY AND FRIDAY AS A H500
LOW MOVES SOUTHEAST OUT OF ALASKA AND THROUGH CANADA BREAKING DOWN
THE NORTHERN PORTION OF THE AMPLIFIED RIDGE OVER THE WESTERN CONUS.
GENERAL WEST TO NORTHWEST FLOW WILL REMAIN ALOFT OF THE CWA THROUGH
THIS PERIOD...ALLOWING A LEE SIDE TROUGH TO DEVELOP AND BRING
SOUTHERLY FLOW THROUGH THE BOUNDARY LAYER.  WITH H850 FLOW OUT OF
THE WEST SOUTHWEST AND SOUTHERLY FLOW THROUGH THE REMAINDER OF THE
BOUNDARY LAYER...A VERY WARM PATTERN SHOULD DEFINE THE REST OF THE
WEEK AND HAVE RAISED HIGHS A FEW DEGREES FOR MOST DAYS AS A RESULT.
EXPECT THAT THIS PERIOD WILL REMAIN DRY WITH SOUTHWEST H850 FLOW
PREVENTING DEEP MOISTURE FROM ENTERING THE REGION.

EXTENDED...EXPECT THE BEST CHANCE FOR PRECIPITATION IN THE FORECAST
PERIOD WILL REMAIN CONFINED TO A SUNDAY NIGHT THROUGH MONDAY NIGHT
TIMEFRAME.  GFS HAS BEEN FAIRLY CONSISTENT IN BRINGING A FEW
VIGOROUS SHORTWAVES THROUGH THE NORTHWEST FLOW ALOFT SUNDAY AND
MONDAY.  THE FIRST OF THESE WAVES SEEMS TO REMAIN NORTH OF THE
CWA...BUT IT SHOULD AID IN THE DEVELOPMENT OF A SURFACE LOW PRESSURE
SYSTEM IN THE LEE SIDE TROUGH OVER THE WESTERN HIGH PLAINS.  EITHER
FROM AN MCS GENERATED BY THIS FIRST SHORTWAVE...OR BY THE SECOND
VIGOROUS SHORTWAVE FORECAST TO MOVE THROUGH THE FLOW ALOFT THIS
SURFACE LOW IS EXPECTED TO SLIDE SOUTH THROUGH THE CENTRAL PLAINS
MONDAY AND MONDAY NIGHT...BRINGING OUR BEST CHANCE FOR PRECIPITATION
AS A FRONTAL BOUNDARY SLIDES SOUTH OVER THE CWA.  GFS INDICATES
ANOTHER MCS DEVELOPING ALONG THIS BOUNDARY MONDAY AFTERNOON...WHICH
IS POSSIBLE...BUT IS ALSO LIKELY TO CHANGE SEVERAL TIMES IN TIMING
AND INTENSITY SO STUCK WITH SLIGHT CHANCE POPS SUNDAY NIGHT THROUGH
MONDAY AFTERNOON.  TUESDAY WILL GREATLY DEPEND ON WHAT HAPPENS WITH
THE SURFACE LOW PRESSURE SYSTEM ON MONDAY...AND THE MODELS DIFFER ON
HOW FAR SOUTH THE SYSTEM WILL MOVE...SO TRENDED TOWARDS HPC AND GFS
SOLUTION AS ENSEMBLE MEAN FAVORS THIS SOLUTION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 3:20 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT TUE JUN 27 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-282130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
420 PM CDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SOME STRONG GUSTY
WINDS OF 40 TO 50 MPH MAY BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT ACROSS EAST CENTRAL...NORTHEAST AND NORTH CENTRAL KANSAS.
THERE IS A POSSIBILITY THAT AN ISOLATED STORM COULD BECOME SEVERE
DURING THE LATE AFTERNOON AND EARLY EVENING...PRODUCING STRONG
WINDS.

THUNDERSTORMS ARE IN THE FORECAST FOR AREAS GENERALLY NORTH OF
INTERSTATE 70 FROM SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 27, 4:30 PM CST, 3 hours 47 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT TUE JUN 27 2006

KSZ010>012-024-272300-
BROWN-JACKSON-MARSHALL-NEMAHA-
530 PM CDT TUE JUN 27 2006

THROUGH 600 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 25 MPH ACROSS PORTIONS OF NEMAHA...BROWN AND JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF
40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
CENTRALIA...FAIRVIEW...HIAWATHA...RESERVE...POWHATTAN...ROBINSON...
CORNING...WILLIS...KICKAPOO RESERVATION...EVEREST...AND WHITING.

ANOTHER AREA OF STRONG THUNDERSTORMS OVER SOUTHEAST NEBRASKA WAS
MOVING SOUTH AND THESE COULD EFFECT THE NORTHERN PORTIONS OF
MARSHALL COUNTY FROM NEAR OKETO TO SUMMERFIELD BY AROUND 6 PM AND
THESE ALSO COULD HAVE PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 27, 4:55 PM CST, 3 hours 22 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT TUE JUN 27 2006

KSZ010>012-024-272345-
BROWN-JACKSON-MARSHALL-NEMAHA-
555 PM CDT TUE JUN 27 2006

THROUGH 645 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
HIAWATHA...WILLIS...GOFF...KICKAPOO
RESERVATION...CORNING...EVEREST...WETMORE...HORTON...NETAWAKA AND
WHITING.

A SECOND CLUSTER OF STRONG STORMS OVER SOUTHEAST NEBRASKA WILL MOVE
ACROSS THE OKETO TO SUMMERFIELD AREAS TOWARD BEATTIE AND SENECA
VICINITIES.  THESE STORM MAY ALSO CONTAIN PENNY SIZE HAIL AND WIND
GUSTS OF 40 TO 50 MPH AS THEY MOVE TO THE SOUTHEAST.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 27, 5:32 PM CST, 2 hours 45 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT TUE JUN 27 2006

KSZ010-011-280030-
MARSHALL-NEMAHA-
632 PM CDT TUE JUN 27 2006

THROUGH 730 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 30 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE OKETO...
BERN...MARYSVILLE...AXTELL...BEATTIE...BAILEYVILLE...SENECA. ..BLUE
RAPIDS...CENTRALIA...FRANKFORT...CORNING...AND LILLIS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 27, 6:42 PM CST, 1 hour 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE JUN 27 2006

KSZ010-011-280115-
MARSHALL-NEMAHA-
742 PM CDT TUE JUN 27 2006

THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS SOUTHEAST MARSHALL AND SOUTHWEST NEMAHA COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND VERY HEAVY RAIN.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VERMILLION AND
LILLIS.
Special weather statement, Jun 27, 7:17 PM CST, 1 hour before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT TUE JUN 27 2006

KSZ022-280200-
RILEY-
817 PM CDT TUE JUN 27 2006

THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH
ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE LEONARDVILLE...RILEY...KEATS AND WESTERN
MANHATTAN.
Special weather statement, Jun 27, 8:00 PM CST, 17 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT TUE JUN 27 2006

KSZ022-036-280245-
GEARY-RILEY-
900 PM CDT TUE JUN 27 2006

THROUGH 945 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 10 MPH
ACROSS PORTIONS OF SOUTHWEST RILEY AND GEARY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE OGDEN...EAST SHORE OF
MILFORD LAKE AND JUNCTION CITY. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 297 AND 305 COULD ALSO BE AFFECTED.

The radar

The Topeka radar (KTWX), 50 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Geary

When
June 27, 8:17 PM CST
Where
Geary County, 3 mi NE of Junction City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -96.800

Reported at Fort Riley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514733.